Texas, 2017

Wildfire in Texas, January 22 to 25, 2017

January 22 to 25, 2017 · NWS BRO · 1 event in 1 county or zone

A perfect storm of atmospheric and surface conditions led to the development of very dangerous fire weather conditions on January 22nd. First, two nights of subfreezing temperatures combined with very dry air on January 7th and 8th cured fine fuels (mainly grasses and brush) across the South Texas Brush Country.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A perfect storm of atmospheric and surface conditions led to the development of very dangerous fire weather conditions on January 22nd. First, two nights of subfreezing temperatures combined with very dry air on January 7th and 8th cured fine fuels (mainly grasses and brush) across the South Texas Brush Country. Second, a heat spike on January 21st brought mid to upper 90s temperatures and afternoon humidity below 10 percent in some areas. Finally, a front surged across Deep South Texas early on the 22nd, followed by wind gusts up to 50 mph, humidity crashing below 10 percent, and temperatures still warming into the 80s. A downed power line sparked a fire near the Hopper Ranch in western Brooks County, which soon grew to 8,000 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 22, 5:44 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Jan 22, 5:44 AM CST, 5 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
544 AM CST Sun Jan 22 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Currently experiencing a lull in post-frontal winds as
mixing of lower levels has stopped. Surface winds have fallen to
around 10 knots, while morning balloon sounding shows winds at
2000 feet of 55 knots. Once the sun rises, winds will begin to mix
to the sfc quickly, with sustained winds of 25 to 30 knots with
gusts to 40 through the day. Skies will be completely CLR all day.
Winds will gradually decrease through the evening as high
pressure moves into south Texas. Later tomorrow night, winds will
be light and variable.

&&

.PREV DISCUSSION... /issued 355 AM CST Sun Jan 22 2017/

SHORT TERM:(Now through Monday): The latest cold front came
sweeping through the lower valley right around midnight, bringing
a slight cool down but a significant decrease in humidity. Winds
also remain 10 to 15 knots with some higher gusts, while winds
offshore have already jumped above 20 knots. This sets the stage
for the very windy day areawide, with forecast winds of 30 to 40
mph with higher gusts, critically dry conditions, along with
freshly cured fine fuels from recent freezes. Current advisories
include a Red Flag Warning and a Wind Advisory. No burning should
be done anywhere in Deep South Texas today due to the extremeness
of the northwest flow today. Otherwise skies will remain crystal
clear, with high temperatures in the upper 70s. Surface high
pressure behind the front will center on Texas overnight tonight,
quickly dropping winds to 5mph or less. Clear skies will allow
temps to drop into the upper 40s by sunrise. The high will move
offshore during the day Monday, gradually shifting winds back to
the south, but will remain below 10mph areawide. With dry air
remaining for most of the day, skies will again be pretty much
clear for the entire day, with temperatures moderating a bit into
the lower 80s.

LONG TERM (Monday Night through Saturday): A mid/upper longwave
trough settles over the Conus during the long term period with a
slow but eventual cool down after a period of well above normal
temperatures. Models are in relative good agreement with the
overall pattern and remain consistent in the sensible weather
until next weekend when moisture/pop differences show up.

The establishment of the longwave trough begins Monday
night/Tuesday as a potent shortwave moves in from the Pacific
northwest and into the Rockies. Southerly winds return to Deep
South Texas Tuesday becoming strong enough to warrant another wind
advisory for at least the Lower Valley and possibly the Mid
Valley. Temperatures will respond climbing back into 80s to lower
90s. ECMWF is once again the warmest of the models with mid 90s
across interior Hidalgo and the Western Ranchlands. As the
shortwave/mid-level low moves east into the Central Plains it
drags a cold front through the CWA by Wednesday morning. This
front is initially weak but high pressure builds over the Rockies
as the longwave expands and strengthens. Heights and 1000-500
thickness and overall temperatures begin to lower Wed-Saturday.
Our area is not expected to get cold but temperatures should
approach normal or may dip slightly below normal (mid-upper 60s)
by Saturday and Sunday. Dry conditions are expected Tuesday-
Thursday. As the longwave trough becomes established from a deep
low near Hudson Bay Canada to an upper low over Northwest Mexico a
steady increase of northeast to east winds to slowly increase
across the Gulf. Moisture should steadily deepen over South Texas
as an overrunning pattern develops. This sets up an increase in
rain chances as early as Friday with best chances being advertised
for next weekend. GFS at this time is shows near 100 percent with
ECMWF showing near zero percent. As these two models battle will
go the conservative route and take a blend which pushes rain
chances into the chance category.

MARINE:(Now through Monday): Gale Warning now in effect for all
marine zones as the front as pushed well to the south. The initial
surge brought gusts to 40 knots, which should continue through the
day today. Seas have already jumped to 6 feet offshore, and once the
strongest winds develop later this morning, seas of 10 to 12 feet
are expected. High pressure quickly moves into the region this
evening, with winds dropping below 20 knots around midnight. Seas
will gradually improve tonight, falling below 7 feet nearshore
around midnight, and offshore around sunrise Monday. Monday will be a
much more tranquil marine day, with seas down to 2 to 3 feet and
variable winds around 5 knots through the day.

Monday night through Friday...High pressure tracks east and the
next upper stream low pressure trough drops into the Rockies
Monday night and Tuesday. South winds return and increase to
strong levels Tuesday with Small Craft Advisories likely for all
marine waters for either winds or seas. Weak cold front moves
through Wednesday with a persistent but fluctuating moderate to
strong north to northeast wind the rest of the week. Seas and or
swell is anticipated to build with the persistent flow which might
result in an extended period of marginally adverse marine
conditions.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 9 AM this morning to 6 PM CST this evening
     for TXZ248>257.

     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for TXZ248>257.

GM...Gale Warning until 6 PM CST this evening for GMZ130-132-135-150-
     155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

64/64
Hazardous weather outlook, Jan 22, 4:19 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
419 AM CST SUN JAN 22 2017

TXZ248>257-231030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
419 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING IN EFFECT FROM 9AM TO 6PM FOR ALL OF DEEP SOUTH
TEXAS.

WIND ADVISORY IN EFFECT FROM 9AM TO 6PM FOR ALL OF DEEP SOUTH
TEXAS.

THERE IS A HIGH RISK FOR RIP CURRENTS AT AREA BEACHES TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY MAY BE NEEDED FOR THE LOWER AND MIDDLE VALLEY ON
TUESDAY.

AN ELEVATED FIRE WEATHER RISK IS POSSIBLE TUESDAY AFTERNOON FOR
THE LOWER VALLEY.

AN ELEVATED RISK FOR RIP CURRENTS IS POSSIBLE TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-231030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
419 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR ALL MARINE ZONES THROUGH 6PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED ON TUESDAY AND AGAIN
WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 22, 10:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1059 AM CST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND DMG FALFURRIAS              27.23N  98.15W
01/22/2017                   BROOKS             TX   FIRE DEPT/RESCUE

            POWERLINES HAVE BEEN REPORTED DOWN IN PORTIONS OF THE
            COUNTY.

&&

EVENT NUMBER BRO1700001

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brooks

When
January 22, 11:00 AM CST to January 25, 8:00 AM CST
Where
Brooks forecast zone
Reported by
Emergency Manager
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

An wildfire, sparked by a downed power line possibly due to 50 mph wind gusts, grew explosively to 8,000 acres in just a few hours - driven by continued 40 to 45 mph wind gusts, relative humidity crashing below 10 percent, warm temperatures into the 80s, and recently cured fine and moderate fuels (grass and brush). Multiple fire fighting units from the Rio Grande Valley to the South Texas Brush Country and Coastal Bend fought the fire, which was controlled and contained during the 24 hours that followed as lighter winds and higher humidity arrived. There were no reports of structure damage and other damage estimates were unknown as of late March.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677400.